MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 0048-0024-JP
Medical Device Problem Codes Increase in Pressure (1491); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Thromboembolism (2654)
Date of Event 07/28/2026
Type of Reportable Event Death
Event or Problem Description
Clinical narrative: impella cp was percutaneously (side unspecified) femoral artery site in a 84 year-old male patient presenting with acute myocardial infarction/ cardiogenic shock.The patient¿s comorbidities were not reported.The patient¿s clinical state prior to initiation of support was society for cardiovascular angiography and interventions (scai) shock stage was not provided.While on support, the device functioned as intended at p-4 at 0.8 liter/minute with unknown purge solution.Approximately one day following implantation, a decrease in purge flow and frequent bad position alarms were observed.Despite anticoagulation management, including maintenance of activated clotting time (act) between 160-180 seconds, activated partial thromboplastin time( aptt) of approximately 50 seconds, and addition of heparin (5 u/ml) to the purge solution, thrombus formation was suspected.Due to the risk of progressive purge flow reduction and potential pump stoppage, the device was replaced.Upon explant, red thrombus was observed adherent to the pump inlet and white thrombus was noted on the impeller and outlet, with pathology evaluation planned.Blood clots were also reported in the patient.Following device replacement, the patient's hemodynamics remained unstable.Another impella cp was inserted via same femoral artery.Although escalation to extracorporeal membrane oxygenation (ecmo) was considered, a decision was made to pursue a do-not-attempt-resuscitation (dnar) approach in accordance with the family's wishes.The patient subsequently expired while supported with the replacement device.The patient¿s death is most likely attributed to the underlying critical condition due to cardiogenic shock and deteriorating condition, however, the thrombus formations and the short interruption of hemodynamic support when the pump was exchanged cannot conclusively be ruled out as a contributing factor.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
Danvers
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50194977
Report Number1220648-2026-11433
Device Sequence Number12286738
Product Code OZD
UDI-Device Identifier00813502011371
UDI-Public(01)00813502011371(17)271111(10)2027865649
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0048-0024-JP
Device Lot Number2027865649
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2026
Initial Report FDA Received Date08/10/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/18/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age84 YR
Patient SexMale
Patient RaceAsian